I recently learned that my skin is going through Topical Steroid Withdrawal (TSW), and that has been the cause of the constant breakouts. Since TSW is a reaction to topical steroids and not actual eczema, natural eczema remedies have not been helpful. As I’ve continued to research the net and read the blogs of other TSW survivors, I’ve learned that many people have experienced improvement in their skin by going through moisture withdrawal. As far as I’ve found there is no miracle supplement or skin cream to cure TSW, but everyone who has tried moisture withdrawal has reported a vast improvement in their symptoms within a few weeks. When I first heard of it I thought, “That’s entirely too much.” I’m used to moisturizing every hour, or less, and it’s the only way that I’m able to look presentable in public. These flakes are no joke. But then the more I researched, the more it made sense. After you get over the initial discomfort and dryness of moisture withdrawal, your symptoms improve and the rest of the TSW process is a lot more bearable. When I weighed it out, I decided that I could handle two to four weeks of discomfort in order to expedite my healing. I’m currently starting week five of my moisture withdrawal process.
The idea is that the body has to learn how to moisturize itself again. With prolonged use of steroid creams and moisturizers, the body no longer knows how to produce its own oil and cortisol to combat breakouts. Cortisol is a steroid hormone that prevents the release of substances in the body that create inflammation. According to Dr. Fukaya's theory, when people use synthetic cortisol creams to treat eczema, this tells the body that it no longer needs to produce as much cortisol to combat inflammation. This would explain why people get addicted to steroid creams, needing stronger and stronger prescriptions, while the body continues to produce less and less cortisol. In TSW, when the creams are stopped, the body goes haywire craving the steroids but is no longer programmed to produce the adequate amount of cortisol on its own. Check out Dr. Fukaya's blog post about how the skin produces its own steroids here. You can also find a lot more great information on his blog which is dedicated to Topical Steroid Addiction.
While it is necessary to have cortisol in the body to deal with inflammation and regulate other functions of the body, too much can cause all sorts of problems, which is why TSW victims deal with so many symptoms. The side effects of prolonged steroid use can include cushing syndrome, hypertension, hirsutism, adrenal suppression, Hyper- or Hypo-pigmentation, skin atrophy, redness, stinging, sensitivity, delayed wound healing, thinning, fragile skin, and much more. For more information on the effects of steroid creams check out the Itsan site.
In the same way the body becomes addicted to steroids, I believe it can become addicted to moisturizers as well. If you are constantly applying moisturizer, every hour like I was, the body doesn’t need to produce its own oil. During TSW, the skin is also highly sensitive and reacts to various stimuli, even all natural moisturizers. During my withdrawal process thus far, I have been on the hunt for a moisturizer that works for me. I used to use Cetaphil Cream but later transitioned to all natural products in an attempt to reduce my overall toxic load. I had to purchase moisturizer every week and applied it almost every hour seeking some sort of comfort for my skin. No matter what I used, I remained red, itchy, sometimes burning, and the open cuts on my face and hands took forever to heal, if they ever healed at all. When they did heal, they would crack open again a few days later. I tried every all natural lotion, cream, serum, and ointment you can imagine, but nothing seemed to work. It felt like the moisturizer would just sit in a layer on top of my dry, rough, skin, and disappear 30 minutes later. After reminding myself of my experience with moisturizer, and reading the countless success stories of people going through moisture withdrawal, I finally decided to give it a shot. I’m still flaky, BUT I can tell that my skin is slowly but surely healing. My face, which flakes the most, is going through cycles of drying out, flaking, and shedding, but each time it dries my skin is a little smoother than the time before, and there’s less shedding, so I call that progress. My skin also seems to be tougher. I still itch, but before I would scratch my hands and they would immediately crack and feel raw. Now they look like somebody’s grandma’s hands, but they crack a lot less. I’m hoping for more improvement in the next few weeks before I have to make my way on stage again. I've added more progress pics below. You can really see the cycles of flaking and shedding that I was talking about.
As I said, it's slowly getting better, and I even leave the house again. The first two weeks I was the biggest homebody, because I could not deal with the flake-age. It's better now so I'll be sure to post more progress pics soon. Much love and until next time!
Whats up, y'all? I'm Lauren, aka Just Du Pree, and I want to thank you for reading.
This is a space where I share my very personal journey healing from topical steroid withdrawal, life lessons I've learned along the way and occasionally the thoughts of an awkward Black girl (no Issa Rae). I'm also a performer and filmmaker, so if you feel so inclined pop over here to see what goes on in my mind on the regular. If you like what you see you can stay up to date with my work here. Much love, friends!